Friday, 22 July 2016

My Lovely Bones


Today I could barely walk up the stairs. 

Every step I took made me grimace in pain as I used both hands to grip the banister and haul myself up one agonising step at a time. 

Not every day is like this. Sometimes I bounce up the stairs like Mo Farah. Well maybe not quite that spritely but at least like my old pre-cancer self. But then I have days, like today, were an 80 year old woman could definitely out run me. 

I'm not even sure which one of my fabulous life saving drugs is doing this to me. One of the side effects of Herceptin injections is bone pain. One of the side effects of Zoladex injections is bone pain. One of the side effects of my daily Exemestane tablets is bone pain.

Bone pain. Bone pain. Bone pain.

I'm just sick of bloody bone pain.  

Pain aside, my bones are just being pretty rubbish at the moment. Frankly I think I'm about to fall out with them. I'm nearly as pissed off with them as I am with Mrs Left Boob!

I had to have a bone scan at the end of Febuary to check how healthy my bones are as my hormone treatment can cause bone thinning. It came back with some inconsistencies and I was sent for some blood tests. 

The blood tests showed I have a high ALP level. After a few more blood tests and few frantic calls to my BCN thinking the worse, (after all bone cancer would just round off this shitty year nicely). It would appear that my GP was just being overly cautious and a high level of ALP is nothing to worry about on its own. It's most likely caused by all the medication I have had and i'm still having. 

But further discussion with my oncologist revealed that the inconsistencies on the scan meant I have early onset Osteopenia, which is the start of Osteoporosis. It can never just be good news can it?

As the hormone therapy i'm on increases the risk of bone thinning (Osteoporosis) and as I'm supposed to be on this hormone therapy for at least five years this scan result was not great news. 

To rectify this I'm now taking Risedronate tablets once weekly as well as a vitamin D and calcium supplement, which I take daily. 

When you're in your 20's you have more bone cells (insert fancy science word here - I'm just going to say bone cells) going in than coming out of your bones. As you get older, lets say 40, you have equal amounts of bone cells coming in as there are going out. Once you get even older, in to your 70's and 80's you have less bone cells going in than you have going out. So thanks to my hormone therapy I now have the bones of an 80 year old - I feel like I am one too most of the time! So that means I have less bone cells going in than I have coming out. There is no way to put more bone cells in to your body. But thanks to Risedronate they can stop bone cells going out. 

Risedronate is a brilliant drug and I'm very thankful for it. Although I've got to say it's annoying as hell to take. You have to stand or sit up straight for 30 minutes after you take it. Otherwise you can get Esophageal ulcers. Esophageal ulcers are the last thing I need right now. You also can't eat for an hour after taking it. This is causing havoc with my morning brew and porridge routine as you can imagine. I've begrudgingly decided that that's a small price to pay to not have multiple broken bones. 

My vitamin D and calcium tablets are fairly unproblematic and they taste of tutti frutti so that's an added bonus! 

I've also now come to the conclusion that lots of holidays and Pina coladas are also a great way of getting vitamin D and calcium in to my system - at least that's what I've told Michele! So pass me my passport. x


SHARE:

No comments

Post a Comment

Blogger templates by pipdig